High Wind, Harding
- When
- February 14, 5:00 AM MST to 8:00 AM MST
- Where
- Harding forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 45.580, -103.496 (the zone’s center; the record gives no point)
A tight pressure gradient developed over the region behind an exiting low pressure system. North to northwest winds increased over the northwestern South Dakota plains during the morning, with sustained winds of 30 to 45 mph and gusts near 60 mph.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A tight pressure gradient developed over the region behind an exiting low pressure system. North to northwest winds increased over the northwestern South Dakota plains during the morning, with sustained winds of 30 to 45 mph and gusts near 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 14, 4:32 AM MST, 28 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
432 AM MST THU FEB 14 2013
.AVIATION...12Z TAF UPDATE
THE BEST CHANCES FOR SNOW SHOWERS TODAY WILL BE ACROSS NORTHEASTERN
WY AND THE NORTHERN BLACK HILLS...WHERE AREAS OF IFR AND LOCAL
LIFR CONDITIONS CAN BE EXPECTED. ELSEWHERE...MAINLY VFR CONDITIONS CAN
BE EXPECTED THROUGH THE DAY WITH SNOW SHOWERS ACROSS NORTHWESTERN
SOUTH DAKOTA.
GUSTY NORTHWESTERLY WINDS ARE FORECAST ACROSS MOST OF THE AREA
TODAY...WITH THE STRONGEST WINDS ACROSS THE SOUTH DAKOTA PLAINS.
WINDS WILL DIMINISH BY LATE AFTERNOON.
&&
.PREV DISCUSSION... /ISSUED 349 AM MST THU FEB 14 2013/
DISCUSSION...UPPER LEVEL ANALYSIS HAS BROAD TROF OVER SOUTH
CENTRAL CANADA WITH RIDGE JUST OFF THE WEST COAST. IN
BETWEEN...FAST NORTHWEST FLOW IS PRESENT ACROSS THE NORTHERN
ROCKIES AND PLAINS WITH A 120KT JET DRIVING SEVERAL WEAK
SHORTWAVES THROUGH MONTANA INTO EASTERN WYOMING AND WESTERN SOUTH
DAKOTA. SKIES ARE MOSTLY CLOUDY WITH SOME SNOW CROSSING NORTHEAST
WYOMING AND THE BLACK HILLS AT THE MOMENT. AT THE SURFACE...LOW
PRESSURE IS LOCATED ACROSS CENTRAL NORTH DAKOTA AND EASTERN SOUTH
DAKOTA...WITH HIGH PRESSURE ACROSS THE NORTHERN AND CENTRAL
ROCKIES. TIGHT PRESSURE GRADIENT REMAINS ACROSS WESTERN SOUTH
DAKOTA...STILL PRODUCING WINDY CONDITIONS. TEMPERATURES RANGE FROM
THE 20S TO LOWER 30S.
FOR TODAY...CYCLONIC FLOW ALOFT REMAINS OVER THE AREA...WITH
SHORTWAVE ENERGY CONTINUING TO BRING SNOW TO MUCH OF THE AREA.
GREATEST CHANCES WILL BE OVER NORTHWEST SOUTH DAKOTA...AND ALSO
THE NORTHERN BLACK HILLS WHERE UPSLOPE ENHANCEMENT IS EXPECTED TO
CONTINUE. VERY GUSTY WINDS WILL CONTINUE THROUGH THE DAY AS
PRESSURE GRADIENT REMAINS TIGHT BEHIND SURFACE LOW. SURFACE LOW
SHIFTS EAST THIS AFTERNOON...ALLOWING GRADIENT TO RELAX...AND
WINDS TO SUBSIDE LATE IN THE AFTERNOON. TEMPERATURES WILL BE MUCH
COOLER TODAY AS CANADIAN HIGH PRESSURE SETTLES IN.
FOR FRIDAY...SNOW CHANCES LINGER THROUGH THE DAY...MAINLY OVER THE
WESTERN CWA...AS REGION REMAINS UNDER WEAK CYCLONIC FLOW ALOFT.
MODELS CONTINUE TO INDICATE UPSLOPE ENHANCEMENT THROUGH THE
DAY...THOUGH IT SHOULD COME TO AN END BY EVENING AS MOISTURE
DIMINISHES. TEMPERATURES WILL REMAIN BELOW AVERAGE ON FRIDAY.
ON SATURDAY...WESTERN UPPER RIDGE FINALLY PUSHES ACROSS THE
NORTHERN ROCKIES INTO THE NORTHERN PLAINS. DRY AND VERY MILD
CONDITIONS ARE EXPECTED...WITH HIGH TEMPERATURES IN THE 40S TO
LOWER 50S.
EXTENDED...THE MODELS ARE IN GOOD AGREEMENT WITH THE FORECAST FOR A
MODERATELY STRONG TROUGH CROSSING THE NORTHERN PLAINS SUNDAY NIGHT
THROUGH MONDAY NIGHT. THE SURFACE LOW IS EXPECTED TO DROP THROUGH
EASTERN NORTH DAKOTA PRODUCING A WRAP AROUND BAND OF POST FRONTAL
PRECIP OVER THE WESTERN DAKOTAS. THE NEXT SYSTEM WHICH IS FORECAST
TO CROSS THE CENTRAL PLAINS WEDNESDAY AND THURSDAY IS POSITIONED TO
DEVELOP A BROAD AREA OF UPWARD MOTION OVER THE FORECAST AREA...
ESPECIALLY THE EASTERN SLOPES OF THE BLKHLS AND SOUTH CENTRAL SOUTH
DAKOTA. THIS MIDWEEK SYSTEM IS ALSO ON A BETTER TRAJECTORY FOR
TAPPING INTO GULF MOISTURE. TEMPERATURES WILL DROP TO BELOW NORMALS
AFTER SUNDAY AND THEN CONTINUE TO COOL A FEW MORE DEGREES DURING MID
WEEK.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR
CENTRAL BLACK HILLS-NORTHERN BLACK HILLS.
WIND ADVISORY FROM 8 AM MST /9 AM CST/ THIS MORNING TO 5 PM MST
/6 PM CST/ THIS AFTERNOON FOR BENNETT-CUSTER CO PLAINS-FALL
RIVER-HERMOSA FOOT HILLS-JACKSON-MELLETTE-SHANNON-SOUTHERN
FOOT HILLS-TODD-TRIPP.
WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR BUTTE-HAAKON-
HARDING-NORTHERN FOOT HILLS-NORTHERN MEADE CO PLAINS-
PENNINGTON CO PLAINS-PERKINS-RAPID CITY-SOUTHERN MEADE CO
PLAINS-STURGIS/PIEDMONT FOOT HILLS-ZIEBACH.
WY...WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR
WYOMING BLACK HILLS.
&&
SHORT TERM...15
LONG TERM....CARPENTER
AVIATION...CARPENTERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 944 PM MST WED FEB 13 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-141400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 944 PM MST (1044 PM CST) WED FEB 13 2013 ...WIND ADVISORY THROUGH THURSDAY FOR MOST OF THE WESTERN SOUTH DAKOTA PLAINS... ...WINTER WEATHER ADVISORY FOR THE NORTHERN BLACK HILLS THROUGH THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TONIGHT GUSTY NORTHWEST WINDS WILL CONTINUE THROUGH THE NIGHT...WITH SOME GUSTS TO 45 MPH ON THE PLAINS OF NORTHWEST SOUTH DAKOTA. PERIODS OF UPSLOPE SNOW WILL CONTINUE IN THE NORTHERN BLACK HILLS WITH SEVERAL INCHES OF ACCUMULATION POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY GUSTY NORTHWEST WINDS WILL AGAIN INCREASE TO 25 TO 40 MPH WITH GUSTS TO 55 MPH THURSDAY MORNING...THOUGH WILL SUBSIDE IN THE LATE AFTERNOON INTO THE EARLY EVENING. PERIODS OF UPSLOPE SNOW WILL CONTINUE IN THE NORTHERN BLACK HILLS BEFORE TAPERING OFF LATE THURSDAY AFTERNOON. 4 TO 8 INCHES TOTAL SNOW ACCUMULATION IS EXPECTED...WITH THE HIGHEST AMOUNTS FROM CHEYENNE CROSSING TO O'NEIL PASS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
The national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429867, 429866, 429865, 429864.